Israel Journal of Mathematics

, Volume 124, Issue 1, pp 29–60 | Cite as

Estimates for the hyperbolic metric of the punctured plane and applications

  • A. Yu. Solynin
  • M. Vuorinen


The hyperbolic metrich Ω of the twice punctured complex plane Ω is studied. A new recursive algorithm for computing the density λΩ ofh Ω is given. For a proper subdomainG of Ω we answer a question of G. Martin concerning quasiconformal mappings ofG that can be extended to the complement ofG as the identity map.


Steklov Institute Conformal Mapping Quasiconformal Mapping Fuchsian Group Hyperbolic Distance 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AG]
    S. B. Agard and F. W. Gehring,Angles and quasiconformal mappings, Proceedings of the London Mathematical Society (3)14A (1965), 1–21.MathSciNetCrossRefGoogle Scholar
  2. [AnVam]
    G. D. Anderson and M. K. Vamanamurthy,Some properties of quasiconformal distortion functions, New Zealand Journal of Mathematics24 (1995), 1–15.MATHMathSciNetGoogle Scholar
  3. [AVV]
    G. D. Anderson, M. K. Vamanamurthy and M. Vuorinen,Conformal Invariants, Inequalities and Quasiconformal Mappings, Wiley, New York, 1997, 505 pp..Google Scholar
  4. [BePom]
    A. F. Beardon and Ch. Pommerenke,The Poincaré metric of plane domains, Journal of the London Mathematical Society18 (1978), 475–483.MATHCrossRefMathSciNetGoogle Scholar
  5. [Ber]
    A. Bermant,Dilatation d’une fonction modulaire et problèmes de recouvrement (in Russian, French summary), Matematicheskii Sbornik15(57) (1944), No. 2, 285–318.MathSciNetGoogle Scholar
  6. [B1]
    L. Bers,On moduli of Kleinian groups, Russian Mathematical Surveys29 (1974), 88–102.MATHCrossRefMathSciNetGoogle Scholar
  7. [B2]
    L. Bers,A new proof of a fundamental inequality for quasiconformal mappings, Journal d’Analyse Mathématique36 (1979), 15–30.MATHMathSciNetCrossRefGoogle Scholar
  8. [D]
    V. N. Dubinin,Symmetrization in geometric theory of functions (in Russian), Uspekhi Matematicheskikh Nauk49 (1994), 3–76.MathSciNetGoogle Scholar
  9. [Gar]
    F. P. Gardiner,Teichmüller Theory and Quadratic Differentials, Wiley, New York, 1987.MATHGoogle Scholar
  10. [G]
    G. M. Goluzin,Method of variations in the theory of conformal representation II (in Russian), Matematicheskii Sbornik21 (1947), 83–115.Google Scholar
  11. [GrRy]
    I. S. Gradshteyn and I. M. Ryzhik,Tables of Integrals, Series, and Products, Academic Press, New York, 1965.Google Scholar
  12. [H]
    W. K. Hayman,Subharmonic Functions, Vol. 2, Academic Press, New York, 1989.Google Scholar
  13. [He]
    M. Heins,On a class of conformal metrics, Nagoya Mathematical Journal21 (1962), 1–60.MATHMathSciNetGoogle Scholar
  14. [Hem]
    J. A. Hempel,Precise bounds in the theorem of Schottky and Picard, Journal of the London Mathematical Society21 (1980), 279–286.MATHCrossRefMathSciNetGoogle Scholar
  15. [Jø]
    V. Jørgensen,On an inequality for the hyperbolic measure and its applications to the theory of functions, Mathematica Scandinavica4 (1956), 113–124.MATHMathSciNetGoogle Scholar
  16. [KK]
    S. L. Krushkal and R. Kühnau,Quasiconformal Mappings — New Methods and Applications (in Russian), “Nauka”, Novosibirsk, 1984.Google Scholar
  17. [Kr]
    J. Krzyz,On an extremal problem of F. W. Gehring, Bulletin de l’Académie Polonaise des Sciences26 (1968), 99–101.MathSciNetGoogle Scholar
  18. [Ku]
    G. V. Kuz’mina,Moduli of families of curves and quadratic differentials (Russian), Proceedings of the Steklov Institute of Mathematics139 (1980).Google Scholar
  19. [LV]
    O. Lehto and K. I. Virtanen,Quasiconformal Mappings in the Plane, 2nd ed., Grundlehren der Mathematischen Wissenschaften, Band126, Springer-Verlag, New York, 1973.MATHGoogle Scholar
  20. [M]
    G. J. Martin,The distortion theorem for quasiconformal mappings, Schottky’s theorem and holomorphic motions, Proceedings of the American Mathematical Society125 (1997), 1095–1103.MATHCrossRefMathSciNetGoogle Scholar
  21. [Min]
    D. Minda,Inequalities for the hyperbolic metric and applications to geometric function theory, Lecture Notes in Mathematics1275, Springer, Berlin-New York, 1987, pp. 235–252.Google Scholar
  22. [Ne]
    Z. Nehari,Conformal Mapping, McGraw-Hill, New York, Toronto, London, 1952.MATHGoogle Scholar
  23. [N]
    R. Nevanlinna,Eindeutige Analytische Funktionen, Springer-Verlag, Berlin, 1953.MATHGoogle Scholar
  24. [Q]
    S.-L. Qiu,Agard’s η-distortion function and Schottky’s theorem, Scientia Sinica, Series A26 (8) (1996), 683–690.Google Scholar
  25. [RS]
    E. Reich and M. Schiffer,Estimates for the transfinite diameter of a continuum, Mathematische Zeitschrift85 (1964), 91–106.MATHCrossRefMathSciNetGoogle Scholar
  26. [Sol]
    A. Yu. Solynin,Functional Inequalities via Polarization (in Russian), Algebra i Analiz8 (1996), 148–185; English transl.: St. Petersburg Mathematical Journal8 (1997), 1015–1038.MATHMathSciNetGoogle Scholar
  27. [SolV]
    A. Yu. Solynin and M. Vuorinen,Extremal problems and symmetrization for plane ring domains, Transactions of the American Mathematical Society348 (1996), 4095–4112.MATHCrossRefMathSciNetGoogle Scholar
  28. [St]
    K. Strebel,Zur Frage der Eindeutigkeit extremaler quasikonformer Abbildungen des Einheitskreises II, Commentarii Mathematici Helvetici39 (1964), 77–89.MATHCrossRefMathSciNetGoogle Scholar
  29. [Sz]
    G. Szegö, In the book:Jahresbericht der Deutschen Mathematiker Vereinigung,32 (1923), p. 45.Google Scholar
  30. [T]
    O. Teichmüller,Ein Verschiebungssatz der quasikonformen Abbildung, Deutsche Math.7 (1944), 336–343. Also published in: O. Teichmüller,Gesammelte Abhandlungen (L. V. Ahlfors and F. W. Gehring, eds.), Springer-Verlag, Berlin, 1982.MATHMathSciNetGoogle Scholar
  31. [W1]
    A. Weitsman,A symmetry property of the Poincaré metric, The Bulletin of the London Mathematical Society11 (1979), 295–299.MATHCrossRefMathSciNetGoogle Scholar
  32. [W2]
    A. Weitsman,Symmetrization and the Poincaré metric, Annals of Mathematics (2)124 (1986), 159–169.CrossRefMathSciNetGoogle Scholar
  33. [Wo]
    V. Wolontis,Properties of conformal invariants, American Journal of Mathematics74 (1952), 587–606.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Hebrew University Magnes Press 2001

Authors and Affiliations

  1. 1.Steklov Institute of Mathematics at St. PetersburgSt. PetersburgRussia
  2. 2.Department of MathematicsUniversity of HelsinkiYliopistonkatu 5Finland

Personalised recommendations